Kentucky, 2003

Hail in Kentucky, July 23, 2003

July 23, 2003 · NWS PAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 12:25 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 23, 12:25 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED JUL 23 2003

UPDATE...WILL GO AHEAD AND USE SCATTERED TERMINOLOGY BASED ON LATEST
RADAR TRENDS. COVERAGE MAY END UP BEING A LITTLE MORE THAN ISOLATED
THROUGH THE END OF THE DAY. THE ZFP BREAK OUT FOR THIS EVENING...WILL
HAVE SCT SHRA/TSRA EAST OF A LINE FROM FAIRFIELD IL TO MURRAY KY.
ROUGHLY 30 PERCENT POPS. OTHERWISE...BELOW IS THE ORIGINAL
DISCUSSION.

EARLY THIS AFTERNOON...RADAR SHOWED ISOLATED SHRA FROM ALONG THE
WABASH RIVER SOUTH TO NEAR HOPKINSVILLE KY. DECENT LOW LEVEL MOISTURE
COUPLED WITH THE H5 COLD CORE MOVING OVER SW INDIANA AND WRN KENTUCKY
WILL CONTINUE TO OFFER UP CU OVER THE FA THROUGH LATE IN THE
DAY...WITH ISOLATED SHRA OVER SW INDIANA AND THE PENNYRILE REGION OF
WEST KENTUCKY CLOSER TO THE UPPER TROF. WILL KEEP A MENTION OF
ISOLATED SHRA/TSRA GOING FOR LATE TODAY. EVENING SHIFT CAN REMOVE
WHEN NECESSARY. FOR TONIGHT...MODELS CONTINUE A SLOW EASTWARD
PROGRESSION OF THE UPPER TROF. FAIRLY STRONG SFC HIGH PRESSURE OVER
THE UPPER MIDWEST WILL CONTINUE TO BUILD SOUTH TONIGHT.
HOWEVER...WITH THE SLOW DEPARTURE OF THE UPPER TROF AND LOWER LEVEL
MOISTURE PER THE ETA AND AVN...WILL DECREASE CLOUDS TONIGHT...BUT
KEEP A LOW PERCENTAGE COVERAGE IN THE GRIDS TO ACCOUNT FOR SOME
CLOUDS AT TIMES...SIMILAR TO LAST NIGHT. BASED ON LATEST MAV AND
MESOETA SFC TEMPS...WILL NUDGE UP OUR LOWS TONIGHT A COUPLE OF
DEGREES. 7/24/03 AM LOWS SHOULD STAY ABOVE RECORDS...WHICH ARE 53
DEGREES AT PADUCAH SET IN 2000...AND 51 DEGREES AT EVANSVILLE SET IN
1947.

LITTLE CHANGE TO THE FORECAST DAYS TWO THROUGH SEVEN. THE UPPER AIR
FLOW REGIME WILL CONTINUE TO BE AMPLIFIED BY A STRONG AND PERSISTENT
RIDGE OVER THE WEST AND SOUTHWEST U.S....WITH AN UPPER TROF OVER THE
EAST U.S....ALBEIT A WEAKENING ONE THAT SHOULD TRANSLATE A BIT
FURTHER EAST THURSDAY AND FRIDAY. SURFACE HIGH PRESSURE WILL BE THE
MAIN WEATHER FEATURE THROUGH SATURDAY...AS IT MOVES FROM THE UPPER
MIDWEST THIS AFTERNOON...TO THE MID ATLANTIC STATES BY MIDDAY
FRIDAY. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY...WITH
TEMPERATURES SLOWLY MODERATING ON THE BACKSIDE OF THE HIGH. ON
SATURDAY...GFS ADVERTISES A WEAK UPPER LEVEL DISTURBANCE AND SFC
REFLECTION MAY DRIFT FAR ENOUGH NORTH TO BRING A FEW MORE CLOUDS TO
WEST KENTUCKY BY SATURDAY. UNTIL THEN EXPECT MAINLY SOME CU DURING
THE DAY...DIMINISHING AT NIGHT.

GFS SLOWS THE ARRIVAL TIME OF THE FRONT SLATED TO MOVE INTO THE
REGION SOMETIME SUNDAY. IT SUGGESTS MOST OF THE ACTIVITY MAY HOLD
OFF UNTIL THE AFTERNOON HOURS. IN ADDITION...THE MODEL IS LESS
PROGRESSIVE WITH THE FRONTS SOUTHWARD MOVEMENT. NEVER THE
LESS...STILL APPEARS TO BE A CHANCE EACH DAY SUNDAY THROUGH TUESDAY.
CONFIDENCE IN TIMING AND PLACEMENT STILL A BIT LOW THIS FAR OUT...SO
WILL HAVE LESS DETAIL IN THE ZONES...AND LIMIT ANY ADDITIONAL
DETAILS TO THE GRIDS. GENERALLY USED MEX/HPC PROJECTED NUMBERS.

.PAH...NONE.
Hazardous weather outlook, Jul 23, 3:30 AM CST, 9 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE..TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND THE PENNYRILE REGION OF WESTERN
KENTUCKY TODAY. THIS COVERS LOCATIONS EAST OF A LINE FROM MOUNT
VERNON ILLINOIS TO MURRAY KENTUCKY. WHILE SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE SMALL HAIL DUE TO
COLDER TEMPERATURES ALOFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Muhlenberg

When
July 23, 12:55 PM CST
Where
Muhlenberg County, Bremen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -87.217

Hail, Hopkins

When
July 23, 2:30 PM CST
Where
Hopkins County, Earlington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -87.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367532, 5367531.